Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Salt Lake City, UT

July 19, 2018Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2018, 5:40 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 5:40 PM MDT (23:40 UTC)
Expired
Jul 19, 2018, 8:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
2450 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WGUS55 KSLC 192340
FFWSLC
UTC053-200245-
/O.NEW.KSLC.FF.W.0041.180719T2340Z-180720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
540 PM MDT THU JUL 19 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Utah...

* Until 845 PM MDT
    
* At 538 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the North Creek Drainage in Zion National Park. 
  This drainage is a very popular hiking area and is quite flash 
  flood prone.

* Radar rainfall estimates indicate that up to an inch has fallen in 
  a short period of time. Flash flooding is expected soon.

* Some locations that will experience flooding include...
  Virgin.

LAT...LON 3739 11302 3727 11305 3719 11318 3736 11321
      3738 11309

$$

McInerney
2 follow-up statements
599 
WGUS75 KSLC 200151
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
751 PM MDT THU JUL 19 2018

UTC053-200245-
/O.CON.KSLC.FF.W.0041.000000T0000Z-180720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
751 PM MDT THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...

At 747 PM MDT, Thunderstorm activity in the North Creek Drainage 
produced about 1.5 inches of rainfall in under an hours time.  The 
North Creek Drainage originates on the west side of Zion National 
Park.  As such, it is inferred that North Creek, including the 
Subway Slot Canyon is experiencing flash flooding.

Rainfall is currently slowed over the area, but thunderstorms 
continue to form in Arizona and may put down additional 
precipitation in the drainage.

If you anticipate moving through the North Creek drainage, be aware 
of rapidly rising water and swift flows through the evening hours.

LAT...LON 3739 11302 3727 11305 3719 11318 3736 11321
      3738 11309

$$

McInerney
601 
WGUS75 KSLC 200240
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
840 PM MDT THU JUL 19 2018

UTC053-200249-
/O.EXP.KSLC.FF.W.0041.000000T0000Z-180720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
840 PM MDT THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 845 PM MDT...

Thunderstorm activity over North Creek in Zion National Park has 
diminished.  As such, it is inferred that flash flooding has 
attenuated to the point where the flows are no longer dangerous.

However, please be aware that residual high water may remain in the 
lower aspect of the watershed and should be avoided.


LAT...LON 3739 11302 3727 11305 3719 11318 3736 11321
      3738 11309

$$

McInerney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:31 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 19, 3:31 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
331 PM MDT Thu Jul 19 2018

.SYNOPSIS...The ridge of high pressure centered east of the Four
Corners area will hold in place into the weekend. On the
periphery of this ridge, a southerly flow will spread moisture
northward across the region.

&&

.SHORT TERM (Through 18Z Sunday)...The high center remains
positioned over the Four Corners area and can be evidently seen on
a satellite loop this afternoon. Storms have developed across
southern Utah, northern Arizona and southern Nevada where the best
moisture resides (with precipitable water values 1.2 to 1.6
inches) and the current instability has risen to near 2000 J/kg.
The steering flow aloft remains very light across the south, so
storms that are developing are moving rather slow. Still expecting
storm development and coverage to be strongest across the far
southwest and south- central portions of Utah through this
evening.

Friday looks to be a very similar set up for southern Utah, however
storm coverage and intensity may depend on how overworked the area
gets this evening. The available moisture is definitely present and
the instability will be in place as the high continues an eastward
shift. More southerly flow aloft beings to take shape heading into
the weekend, pulling the moisture farther north. A shortwave is
forecast to move through northwest Utah Friday which should allow
better opportunities for showers and thunderstorms to develop across
the north. One thing to keep in mind will be the transition
happening in the north from dry to increasing moisture with the
potential for thunderstorms.

With moisture further increasing up the eastern third of Utah
Saturday and Sunday, expecting shower and thunderstorm chances to
be highest over this area. Flow continues to be south- southwest
with the instability waning a bit. Overall, the Monsoonal pattern
continues to be unsettled and active with an increasing amount of
available moisture in the area. Temperatures are also forecast to
remain warm/hot, however you want to describe the upper 90s this
time of year.

.LONG TERM (After 18Z Sunday)...Early in the period, a ridge of
high pressure will be centered over the southern Rockies,
promoting a continued moist southerly flow. With precipitable
water values still around an inch, and resultant unstable air
mass, another day of scattered showers and thunderstorms is
anticipated on Sunday.

For Monday through Tuesday, the GFS and ECMWF suggest the ridge
will slowly elongate and retrograde westward, facilitating a
somewhat drier west to northwest flow across the forecast area.
This stated, flow will be rather weak, and thus, expect some
moisture to linger across at least central and southern sections
of forecast area. Thus, have expanded coverage of showers and
thunderstorms a bit for Monday and Tuesday.

For Wednesday and Thursday, global models suggest ridge will
continue to retrograde, while a couple of weak upper level
disturbances glide across the northern Rockies. This pattern
suggests additional drying of air mass. Thus, potential for
showers and thunderstorms will be primarily over higher terrain of
southern and eastern Utah.  With increased insolation and warming
of 700 mb temperatures, high temperatures should be a few degrees
above normal.

&&

.AVIATION...VFR conditions will prevail at KSLC through the TAF
period with northwest winds switching to the south around 03Z.

&&

.FIRE WEATHER...The ridge of high pressure will remain in place
over the region heading into the weekend. Moisture present across
the south will spread northward going into the weekend. Humidity
values will increase each day from south to north, with good
overnight recovery. Chances for showers and thunderstorms across the
northwest zones will increase Friday and continue across the south
going into the weekend. This weather pattern will continue through
the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 11 PM MDT this evening for UTZ019-020-
     518.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ277.

&&

SHORT TERM...Dewey
LONG TERM...Barjenbruch
AVIATION...Seaman
FIRE WEATHER...Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 19, 3:19 AM MDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
319 AM MDT Thu Jul 19 2018

UTZ001>016-019>021-517-518-WYZ021-201300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
319 AM MDT Thu Jul 19 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop across portions
of southern Utah this afternoon and evening. Heavy rainfall will
be possible with these storms. Areas such as slot canyons, recent
burn scars, slick rocks areas and normally dry washes will be at a
higher risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will be possible each afternoon and
evening through early next week. Heavy rainfall will be possible
with some of these storms and isolated flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:23 PM MDTSpecial Weather StatementSLCIron37 min
Jul 18, 9:21 PM MDTAreal Flood AdvisorySLCKane114 min
Jul 18, 10:46 PM MDTFlash Flood WarningSLCKane3 hr
Jul 19, 2:44 AM MDTFlash Flood WatchSLC20 hr
Jul 19, 2:19 PM MDTFlash Flood WarningSLCGarfield, Kane, San Juan8 hr
Jul 19, 3:51 PM MDTFlash Flood WarningSLCIron3 hr
Jul 19, 5:33 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.